Michigan, 2004

Damaging Wind in Michigan, August 25, 2004

August 25, 2004 · NWS DTX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 25, 2:02 PM EST, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 25, 2:02 PM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
302 PM EDT WED AUG 25 2004

.DISCUSSION...
SOUTHEAST MI IS HAVING A HARD TIME SEEING ANY WIDESPREAD SHOWER
ACTIVITY...AS SOUTHWEST MID LEVEL FLOW CONTINUES TO STEER MOST OF
THE UPPER SUPPORT WEST/NORTH OF THE AREA. AT 500 MB...BOTH ETA AND
GFS SHOW SOME SEMBLANCE OF VORTICITY INTO SOUTHEAST LOWER BY
THURSDAY MORNING...OTHERWISE IMPULSES STAYING MAINLY TO THE
WEST/NORTH THROUGH THE SHORT TERM. AT THE SURFACE...GOOD AGREEMENT
NOW AMONG MODELS BRINGING COLD FRONT TO LAKE MICHIGAN BY 12Z
FRIDAY...FRONT EXITING AREA EARLY FRIDAY EVENING...THEN RIDGE
NOSES IN FOR FRIDAY NIGHT AND SATURDAY.

850 TO 700 MB OMEGA LIFT MODEST OVERNIGHT INTO EARLY THURSDAY
MORNING...OCCASIONAL SLIGHT THEREAFTER THROUGH FRIDAY...THEN GFS
BRINGS OMEGA LIFT BACK IN SATURDAY NIGHT. 850 TO 500 MB QVECTOR
CONVERGENCE ONLY SLIGHT PRETTY MUCH THROUGH FRIDAY...IN PRESENCE OF
OVERALL SUSTAINED WEAK WARM ADVECTION. MODEST 850 TO 700 MB
FRONTOGENETICAL FORCING SEEN FRIDAY WITH COLD FRONT...ALONG WITH
MODEST SURFACE CONVERGENCE. BEST LOW LEVEL JET TENDING TO STAY WEST
OF FORECAST AREA NEXT COUPLE OF DAYS.

MODELS AGAIN TRY TO DEEPEN MOISTURE INTO SOUTHEAST MI THIS
EVENING...THEN CONTINUING GOOD UNTIL DECREASING THURSDAY
AFTERNOON...BEFORE MODEST IMPROVEMENT AGAIN FRIDAY WITH COLD
FRONT...THEN DRIER UNTIL...AS PER GFS...GOOD DEEPENING SATURDAY
NIGHT CONTINUING INTO SUNDAY NIGHT AS OHIO VALLEY LOW ENTERS THE
PICTURE. BROAD LOW TO MID LEVEL THETA E RIDGE IN PLACE
TONIGHT...WITH PRECIPITABLE WATER VALUES FLIRTING WITH 2
INCHES...ALBEIT WITH LIMITED FORCING...SO IN LIGHT OF ONLY CHANCE OR
SCATTERED POPS...WILL REMOVE HEAVY RAINFALL WORDING.

AS PER SURFACE BASED CAPE AND LIFTED INDICES...SLIGHT INSTABILITY
MAINTAINED MOST OF TONIGHT...BEEFING BACK UP THURSDAY ESPECIALLY
SAGINAW VALLEY...BEST FRIDAY WITH LIFTED INDICES MINUS 4 TO MINUS 6
AND CAPES UP TO AROUND 2000 JOULES.

FOR LATER PERIODS THEN...MODELS SHOW SOME CONSENSUS...SUPPORTED BY
12Z ETA AND GFS THIS MORNING...IN MOVING COLD FRONT ON THROUGH BY
FRIDAY EVENING...THEN RIDGE BUILDING INTO AREA BEFORE WEEKEND WAVING
ALONG FRONT BRINGS LOW UP THE OHIO VALLEY SUNDAY AND SUNDAY
NIGHT...ESPECIALLY AS PER GFS/ECMWF. AM ACCEPTING THIS SCENARIO. AT
500 MB...SHORTWAVE TROUGH PUSHES THROUGH GREAT LAKES REGION SUNDAY
AND SUNDAY NIGHT...SIMILAR TO RUNS FROM YESTERDAY...THEN FLOW
STRAIGHTENS OUT TO NEARLY ZONAL EARLY NEXT WEEK. BASED ON LATEST
MODEL TRENDS...WILL DROP MENTION OF RAINFALL FOR FRIDAY NIGHT AND
SATURDAY...EXCEPT LINGERING MENTION FRIDAY EVENING IN
SOUTHERN/EASTERN COUNTIES...THEN CONTINUE MENTION
SATURDAY NIGHT AND SUNDAY AND ON INTO SUNDAY NIGHT AS LOW TRAVERSES
OHIO VALLEY...THEN DRY MONDAY THROUGH WEDNESDAY WITH HIGH PRESSURE.
AS FOR TEMPERATURES...GOING CLOSE TO GUIDANCE VALUES.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

DWD

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Aug 25, 3:30 PM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
430 PM EDT WED AUG 25 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-261000-
BAY MI-GENESEE MI-HURON MI-LAPEER MI-LENAWEE MI-LIVINGSTON MI-
MACOMB MI-MIDLAND MI-MONROE MI-OAKLAND MI-SAGINAW MI-SANILAC MI-
SHIAWASSEE MI-ST. CLAIR MI-TUSCOLA MI-WASHTENAW MI-WAYNE MI-
INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...BAD AXE...BAY CITY...
CARO...DOWNTOWN DETROIT...FLINT...HOWELL...LAPEER...MIDLAND...
MONROE...MOUNT CLEMENS...OWOSSO...PONTIAC...PORT HURON...
SAGINAW AND SANDUSKY
430 PM EDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGHOUT TONIGHT. SEVERE
THUNDERSTORMS ARE NOT EXPECTED...THOUGH A FEW STORMS COULD PRODUCE
LOCALLY HEAVY RAINFALL. THUNDERSTORM MOVEMENT WILL BE TO THE
NORTHEAST AROUND 20 MPH.

A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE THROUGH THE
NIGHT. IN ADDITION...AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH
THE WESTERN GREAT LAKES EARLY TONIGHT...WITH ANOTHER APPROACHING
SOUTHEAST MICHIGAN LATE TONIGHT.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS WILL PERSIST THURSDAY THROUGH FRIDAY...AND
INTO FRIDAY EVENING. AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT
EXPECTED...BUT LOCALLY HEAVY RAINFALL WILL STILL BE POSSIBLE. AN
UNSTABLE TROPICAL AIR MASS WILL REMAIN IN PLACE...AHEAD OF A COLD
FRONT WHICH WILL MOVE ACROSS THE AREA FRIDAY AND EARLY FRIDAY
EVENING.

FINALLY...LOOK FOR ANOTHER CHANCE OF THUNDERSTORMS FROM SATURDAY
NIGHT THROUGH SUNDAY NIGHT...AS LOW PRESSURE MOVES NORTHEAST THROUGH
THE OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DWD

HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

The radar

The Detroit radar (KDTX), 77 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saginaw

When
August 25, 6:30 PM EST
Where
Saginaw County, 2 mi W of Chesaning
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.183, -84.150

A trained spotter reported large tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414643.